Heavy Snow, Kalkaska
- When
- December 11, 10:20 PM EST to December 12, 12:00 PM EST
- Where
- Kalkaska forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.685, -85.090 (the zone’s center; the record gives no point)
A band of heavy lake effect snow dumped around a foot of snow on central and northern Kalkaska County. As the band pivoted north, Antrim County got into the act, with estimated snowfall amounts of 6 to 10 inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A band of heavy lake effect snow dumped around a foot of snow on central and northern Kalkaska County. As the band pivoted north, Antrim County got into the act, with estimated snowfall amounts of 6 to 10 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 11, 4:00 PM EST, 6 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 400 PM EST THU DEC 11 2003 .SHORT TERM...MAIN SFC LOW IS LOCATED IN WESTERN QUEBEC WITH THE CYCLONIC FLOW FROM THE LOW REACHING AS FAR WEST AS WESTERN LAKE SUPERIOR. 500 MB TROUGH IS LOCATED OVER THE NORTHERN PLAINS AND WESTERN GREAT LAKES WITH A SHORTWAVE TROUGH MOVING THROUGH THE FLOW. HIGH PRESSURE IS LOCATED IN THE NORTHERN PLAINS AND IS BUILDING EAST. MAIN CONCERN FOR THE SHORT TERM WILL BE LAKE EFFECT SNOW TONIGHT. TONIGHT...WILL BE HOISTING A WINTER WEATHER ADVISORY IN N LOWER AND E UPPER MICHIGAN TONIGHT FOR LAKE EFFECT SNOW. INVERSION HEIGHTS WILL RISE FROM AROUND 4 TO 5 KFT TO 7 TO 8 KFT OVERNIGHT AND DELTA TS OVERNIGHT WILL BE ON THE ORDER OF THE 21 TO 22C ACROSS LAKE SUPERIOR AND LAKE MICHIGAN. MOISTURE IN E UPPER IN THE 850-700 LAYER WILL BE AROUND 75% AND 65% IN N LOWER. THE 500 MB SHORTWAVE TROUGH WILL MOVE INTO THE REGION OVERNIGHT AND PROVIDE FOR SOME ENHANCEMENT, AS EVIDENT FROM THE RISING INVERSION HEIGHTS, SO BASED ON THE ACTIVITY TODAY, 2-3 INCHES IN KALKASKA COUNTY, THINGS ARE POINTING TO A 3 TO 5 INCH SNOW IN ROUGHLY THE SAME AREA AND IN CHIPPEWA COUNTY WEST OF BAY MILLS. LUTZ .LONG TERM...OVERVIEW...(TONIGHT THROUGH THURSDAY)...MODELS ARE IN DECENT AGREEMENT ON TIMING AND POSITION OF SURFACE AND UPPER LEVEL FEATURES THROUGH TUESDAY. THIS IS GOOD CONSIDERING THAT WE ARE IN AN ACTIVE FLOW REGIME. THE IDEA IS KEEPING THE WEATHER PROGRESSIVE WITH A SERIES OF SHORTWAVES MOVING ACROSS THE CONUS...WITH THE EMPHASIS ON THE SOUTHERN BRANCH FOR THE EXTENDED TIMEFRAME TUESDAY THROUGH THURSDAY. THERE ARE STRENGTH INCONSISTENCIES HOWEVER...ESPECIALLY BY EARLY TO MIDDLE OF NEXT WEEK. THE GENERAL IDEA WILL BE FOR LAKE EFFECT SNOW TO PERSIST THROUGH TOMORROW...BEFORE SLOWLY DIMINISHING SATURDAY. NEXT SHORTWAVE TRACKS THROUGH ILLINOIS AND MICHIGAN SUNDAY. HOWEVER...MOISTURE WILL BE LIMITED. A BETTER SYSTEM IS ON TAP FOR LATE TUESDAY AND WEDNESDAY. THIS PARTICULAR SYSTEM HAS MANY SIMILAR CHARACTERISTICS TO WEDS SYSTEM. FORECAST CONCERNS THROUGH THE PERIOD...LAKE EFFECT SNOW AMOUNTS TOMORROW AND TOMORROW NIGHT. LOW TEMPERATURES SATURDAY MORNING AND DETERMINING THE POTENTIAL STRENGTH/PRECIP TYPE OF TUESDAY NIGHT TO WEDNESDAY WEATHER SYSTEM. .FRIDAY AND FRIDAY NIGHT...COLD NORTHWEST 1000-850MB FLOW WILL PERSIST ACROSS LAKE SUPERIOR AND MICHIGAN..BUT WILL TURN FROM AROUND 320 DEGREES TO MORE WEST (270/280) THROUGH THE DAY. INVERSION HEIGHTS START OUT AROUND 8KFT THEN THE AIR MASS DRIES THROUGH THE DAY AND THE INVERSION HEIGHT LOWERS TO AROUND 5KFT. THERE IS NOT MUCH IN THE WAY OF FORCING IN THE MID AND UPPER LEVELS DURING THE MORNING...BUT BY AFTERNOON SOME WEAK TO MODERATE Q VECTOR CONVERGENCE AT H7-H5 MOVES IN OVER ALL OF NORTH CENTRAL LOWER MICHIGAN AND EASTERN UPPER. SO...THE MID/UPPER FORCING IS NOT IN PHASE WITH THE LOWER LEVELS THROUGH THE DAY. WITH THIS IN MIND AND THE WIND FIELD TURNING MORE THAN 30 DEGREES (TO WHERE THE BETTER ACCUMULATING BANDS DO NOT REMAIN IN ONE PLACE)...HAVE LOWERED TOTAL SNOW AMOUNTS IN THE BIG 5...BUT EXPANDED LIGHTER AMOUNTS NORTHWARD INTO CHARLEVOIX CHEBOYGAN AND EMMET COUNTIES. IN GENERAL 1 TO 4 INCHES EXPECTED IN THE WEST TO NORTHWEST FLOW. SNOW SHOWERS IN WEST FLOW WILL CONTINUE INTO THE EVENING. HOWEVER...STRONG Q VECTOR DIVERGENCE SETS IN BY MIDNIGHT ALONG WITH FURTHER DRYING OF THE ATMOSPHERE (25-35% H8-H5 LAYER BY MORNING). ALSO...INVERSION HEIGHTS LOWER TO LESS THAN 4KFT. THEREFORE...ALL SNOW SHOWER ACTIVITY WILL DECREASE TO JUST FLURRIES. SATURDAY THROUGH MONDAY...FLURRIES POSSIBLE INTO SATURDAY MORNING BUT THIS TIME FRAME WILL BE DEFINED AS THE QUIETER TIME IN THE FORECAST. WESTERLY UPPER LEVEL FLOW BECOMES SOUTHWEST AND DIFFLUENT AT H5 AS THE NEXT UPPER LEVEL SHORTWAVE/TROUGH RIDES UP INTO SRN LAKE MICHIGAN. THE CORRESPONDING SURFACE LOW DEVELOPS WELL TO THE SOUTHEAST OF THE REGION...AND WILL EVENTUALLY TURN INTO ANOTHER EAST COAST SNOWSTORM. THE ONLY EFFECTS THAT WE LOOK TO SEE FROM THIS SYSTEM...WILL BE SOME HIGH CLOUDS SPREADING IN SATURDAY WITH THICKER CLOUDS AROUND SUNDAY. SOME FLURRY ACTIVITY POSSIBLE SUNDAY/SUNDAY NIGHT AS THERE WILL BE A WEAK AREA OF SURFACE CONVERGENCE ASSOCIATED WITH AN INVERTED TROUGH. ON MONDAY...RIDGING BOTH SURFACE AND ALOFT DOMINATES...AND THIS WILL BE BEST SHOT AT ANY SUNSHINE. TUESDAY THROUGH THURSDAY...THE EURO MODEL BRINGS IN A SYSTEM VERY SIMILAR TO THE YESTERDAYS STORM THAT BROUGHT IN WARM AIR AND RAIN BEFORE CHANGING OVER TO SNOW. THE GFS SOLUTION IS WEAKER/A BIT FURTHER SOUTH...AND THUS A BIT COOLER...BUT THE TIMING IS DECENT. MODEL DIVERGE MUCH MORE FROM A COMMON SOLUTION WEDNESDAY TO THURSDAY...BUT WITH TIMING CONSISTENCY...WILL KEEP RAIN/SNOW CHANCE WEDNESDAY WITH A CHANCE LAKE EFFECT SNOW SHOWERS THURSDAY. SMD && .APX WATCHES/WARNINGS/ADVISORIES...GALE WARNING TONIGHT...LHZ347. WINTER WEATHER ADVISORY TONIGHT...MIZ008-021-027. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1245 PM EST THU DEC 11 2003 MIZ008-015>036-041-042-121200- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD- 1245 PM EST THU DEC 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT GALES ARE EXPECTED THIS AFTERNOON ACROSS PARTS OF THE NEARSHORE WATERS OF NORTHERN LAKE HURON. SEE NEARSHORE MARINE FORECASTS FOR DETAILS. ACCUMULATING LAKE EFFECT SNOW IS EXPECTED TONIGHT ACROSS PARTS OF EASTERN UPPER AND NORTHERN LOWER MICHIGAN...MAINLY ALONG AND WEST OF INTERSTATE 75. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ACCUMULATING LAKE EFFECT SNOW IS EXPECTED MAINLY ALONG AND WEST OF INTERSTATE 75 FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV OR HTTP://CRH.NOAA.GOV/APX (ALL LOWER CASE) ROWLEY/LUTZ
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328921, 5329023.